Fatal case of hyperglycemia after metformin overdose
Published in the International Journal of Clinical Pediatrics, the authors present a case of a 16-year-old non-diabetic girl who ingested over 35 tablets (glucophage Merck 850 mg) of metformin in a suicide attempt. She presented to pediatric emergency department with severe lactic acidosis and a progressively increasing serum glucose level.

She was in a coma state at the time of admission, Glasgow coma scale was 3/15 and arterial blood pressure was 106/45 mm Hg. Arterial blood gas (ABG) analysis indicated severe metabolic acidosis (pH 6.7) with high anion gap -30.5, PCO2 13.2, HCO3 3.9, BE -30, lactate 14.54 mmol/L, blood glucose 497, amylase 531 IU/L, and uric acid 10.47 mg/dL. Serum ethanol, acetaminophen and salicylates were measured and found to be undetectable.

Electrocardiographic monitoring demonstrated a narrow-complex sinus tachycardia. She was intubated, totally 2,000 cc/m2 fluid and NaHCO3 were given, and insulin infusion 0.1 units/kg was started for blood glucose of 497 mg/dL. But the patient suffered several cardiac arrests with pulseless electrical activity and ultimately expired 25 h after the ingestion.

The patient was transferred to pediatric intensive care unit (PICU) for high-volume continuous veno-venous hemofiltration (CVVH). Despite the supportive care in ICU, she died due to multiple organ failures after 48 h of hospitalization.

Read in detail here: http://www.theijcp.org/index.php/ijcp/article/view/259/210
M●●●j K●●●r and 6 others like this4 shares
Like
Comment
Share
H●●●●●●●i A●●●●●i
H●●●●●●●i A●●●●●i General Medicine
How did metformin cause hyperglycemia
Nov 9, 2018Like2